Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

A numerical method for semilinear singular parabolic quenching problems


Authors: C. Y. Chan and C. S. Chen
Journal: Quart. Appl. Math. 47 (1989), 45-57
MSC: Primary 65N99
DOI: https://doi.org/10.1090/qam/987894
MathSciNet review: 987894
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For the problem given by $ {u_{xx}} + b{u_x}/x - {u_t} = - {\left( {1 - u} \right)^{ - 1}}$ for $ 0 < x < a, \\ 0 < t < {T_a} \le \infty , u\left( {x, 0} \right) = 0 = u\left( {0, t} \right) = u\left( {a, t} \right)$, where $ b$ is a constant less than one, a lower bound of $ u$ is used to estimate the critical length $ a$ beyond which quenching occurs, and an upper bound for the time when quenching happens. An upper bound of $ u$, given by the minimal solution of its steady state, is constructed by using a modified Picard method with the construction of the appropriate Green's function. To determine the critical length numerically, it is shown that for a given length $ a$, all iterates attain their maximum values at the same $ x$-coordinate; the largest interval for existence of the minimal solution corresponds to the critical length for the parabolic problem. As illustrations of the numerical method, the critical lengths corresponding to four given values of $ b$ are computed.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 65N99

Retrieve articles in all journals with MSC: 65N99


Additional Information

DOI: https://doi.org/10.1090/qam/987894
Article copyright: © Copyright 1989 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website